Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 1, NWS Green Bay, WI

May 24, 2016Vilas County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 24, 2016, 4:50 PM CDT for Vilas County, Wisconsin. It was in force for 55 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2016, 4:50 PM CDT (21:50 UTC)
Expired
May 24, 2016, 5:45 PM CDT
In force
55 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Vilas County, WI

The radar

The Marquette radar (KMQT), 169 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 5:05 PM CDTTSTM WND DMGWinchester, WITREES DOWN
May 24, 5:05 PM CDTTSTM WND DMGWinchester, WITREES KNOCKED DOWN
May 24, 5:25 PM CDTTSTM WND DMGBoulder Junction, WITREES DOWN ON POWER LINES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2016-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2016-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1905 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

676 
WUUS53 KGRB 242150
SVRGRB
WIC125-242245-
/O.NEW.KGRB.SV.W.0001.160524T2150Z-160524T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
450 PM CDT TUE MAY 24 2016

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN VILAS COUNTY IN NORTH CENTRAL WISCONSIN...

* UNTIL 545 PM CDT

* AT 448 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MERCER...OR
  10 MILES NORTHEAST OF TURTLE FLAMBEAU FLOWAGE...MOVING SOUTHEAST
  AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  MANITOWISH WATERS AND WINCHESTER AROUND 505 PM CDT. 
  BOULDER JUNCTION AROUND 535 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
PRESQUE ISLE...TROUT LAKE AND SAYNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4621 8947 4593 8955 4601 8993 4630 8993
TIME...MOT...LOC 2148Z 288DEG 25KT 4621 9007 

HAIL...1.00IN
WIND...60MPH
 
$$

ECKBERG
5 follow-up statements
225 
WWUS53 KGRB 242202
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
502 PM CDT TUE MAY 24 2016

WIC125-242245-
/O.CON.KGRB.SV.W.0001.000000T0000Z-160524T2245Z/
VILAS WI-
502 PM CDT TUE MAY 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR WESTERN VILAS COUNTY...

AT 501 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED TWO MILES WEST OF
WINCHESTER...OR 13 MILES NORTHEAST OF TURTLE FLAMBEAU FLOWAGE...
MOVING SOUTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  MANITOWISH WATERS AROUND 510 PM CDT. 
  BOULDER JUNCTION AROUND 535 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
PRESQUE ISLE...TROUT LAKE AND SAYNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4621 8947 4593 8955 4601 8993 4630 8993
TIME...MOT...LOC 2201Z 288DEG 25KT 4618 8995 

HAIL...1.00IN
WIND...60MPH
 
$$

ECKBERG
879 
WWUS53 KGRB 242214
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
514 PM CDT TUE MAY 24 2016

WIC125-242245-
/O.CON.KGRB.SV.W.0001.000000T0000Z-160524T2245Z/
VILAS WI-
514 PM CDT TUE MAY 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN VILAS COUNTY...

AT 514 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WINCHESTER...
MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  BOULDER JUNCTION AROUND 530 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
MANITOWISH WATERS AND PRESQUE ISLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4621 8947 4599 8954 4612 8990 4628 8983
TIME...MOT...LOC 2214Z 284DEG 27KT 4616 8979 

HAIL...1.00IN
WIND...60MPH
 
$$

ECKBERG
998 
WWUS53 KGRB 242224
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
524 PM CDT TUE MAY 24 2016

WIC125-242245-
/O.CON.KGRB.SV.W.0001.000000T0000Z-160524T2245Z/
VILAS WI-
524 PM CDT TUE MAY 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR CENTRAL VILAS COUNTY...

AT 522 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BOULDER JUNCTION...
MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  RURAL AREAS EAST OF BOULDER JUNCTION BY 535 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4599 8954 4610 8979 4626 8971 4621 8947
TIME...MOT...LOC 2222Z 288DEG 25KT 4614 8971 

HAIL...0.88IN
WIND...60MPH
 
$$

ECKBERG
181 
WWUS53 KGRB 242229
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
529 PM CDT TUE MAY 24 2016

WIC125-242245-
/O.CON.KGRB.SV.W.0001.000000T0000Z-160524T2245Z/
VILAS WI-
529 PM CDT TUE MAY 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR CENTRAL VILAS COUNTY...

AT 529 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BOULDER JUNCTION...
MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. ALSO...THE VILAS COUNTY SHERIFF DEPARTMENT REPORTED 
         SPORADIC TREES DOWN AND ON POWERLINES IN WINCHESTER AROUND 505 PM... 
         AND BOULDER JUNCTION AROUND 525 MPH. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  RURAL AREAS EAST OF BOULDER JUNCTION THRUGH 540 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4599 8954 4612 8976 4623 8965 4621 8947
TIME...MOT...LOC 2227Z 288DEG 25KT 4613 8967 

HAIL...0.75IN
WIND...60MPH
 
$$

ECKBERG
906 
WWUS53 KGRB 242237
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
537 PM CDT TUE MAY 24 2016

WIC125-242247-
/O.EXP.KGRB.SV.W.0001.000000T0000Z-160524T2245Z/
VILAS WI-
537 PM CDT TUE MAY 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VILAS COUNTY WILL
EXPIRE AT 545 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GREEN BAY.

LAT...LON 4599 8954 4612 8976 4623 8965 4621 8947
TIME...MOT...LOC 2236Z 288DEG 25KT 4613 8967 

$$

ECKBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:42 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, May 24, 2:42 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
242 PM CDT TUE MAY 24 2016

Forecast discussion for routine afternoon forecast issuance

.SYNOPSIS...
Issued at 238 PM CDT Tue May 24 2016

A much wetter weather pattern is settling in over the area.

The sharp upper ridge which brought a prolonged period of very
dry conditions to the area is now to our east, while an upstream
trough is located over the southwest United States. Southwest
upper flow between these features has become established across
the forecast area, and is likely to remain in place throughout the
forecast period.

The newly established pattern favors much wetter weather than it's
predecessor. Though timing remains in doubt, several rounds of
showers and thunderstorms are likely during the period--resulting
in above normal precipitation. Daytime temperatures will vary
between normal and above normal depending on the amount of clouds
and precipitation. The increased humidity will keep overnight lows
well above normal.
&&

.SHORT TERM...Tonight and Wednesday
Issued at 238 PM CDT Tue May 24 2016

Scattered showers and isolated thunderstorms continued across
north-central and northeast Wisconsin this afternoon. Some of
the stronger storms were producing gusty winds, locally heavy
rainfall and small hail.

A weak surface front will drop southward across the area late
this afternoon and tonight. Scattered showers and isolated
thunderstorms will come to an end this evening across much of the
area. Left a lingering chance of showers after midnight across the
south with the passage of the front. With 35 to 45 knots of wind
shear, still some heating of the day and boundary dropping south,
did not feel comfortable in removing the possibility of an
isolated severe storm.

For Wednesday, main problem is timing the arrival of the next
chance of showers and thunderstorms. Have trended slower from
previous forecast, but the midnight shift may need to slow it
down even more. High temperatures will again be on the warm side
if the rain arrives later in the day. The only exception will
be across eastern Wisconsin near Lake Michigan where an easterly
wind will keep it cooler. Not expecting any severe weather on
Wednesday.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 238 PM CDT Tue May 24 2016

Long-term forecast challenges continue to be the specifics of the
precipitation chances, and the risk of severe weather.

Typical forecast issues with southwest flow continue today.
Confidence is high that it is going to rain at times, and that
significant rainfalls will occur. But the details of when it will
rain remain elusive. Will continue to carry chance-likely PoPs
throughout the long-term portion of the forecast and hope we can
add additional resolution as each day shifts in the short-term
part of the forecast. Expect widespread 1 to 2 inch rainfalls
across the area during the next week, with some locations probably
getting over 3 inches.

The air mass across the area will become increasingly unstable as
gulf moisture arrives in the area. A marginal/limited severe
threat could develop during almost any of the long-term forecast
periods depending on the position of the main frontal boundary and
small scale shortwaves riding northeast in the upper flow. Much of
the medium range guidance shows a somewhat stronger/larger scale
shortwave crossing the region during the first half of the
upcoming weekend. If that feature evolves as now shown on the
guidance, it could lead to a more substantial risk for severe
weather when it arrives. Of course, that is still several days
away and a lot can change between now and then.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1209 PM CDT Tue May 24 2016

A weak cold front will drop south across the area later this
afternoon and tonight. The front will bring scattered showers and
thunderstorms to much of the region this afternoon into this
evening. Some of the stronger storms could produce strong gusty
winds and hail. Later tonight, low clouds and fog are expected to
develop across much of the region. Any low clouds and fog should
burn off by 15z. Another round of showers and thunderstorms will
move across the area Wednesday afternoon and Wednesday night.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Eckberg
LONG TERM......Skowronski
AVIATION.......Eckberg
Hazardous weather outlook, May 24, 2:39 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
239 PM CDT TUE MAY 24 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-251100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
239 PM CDT TUE MAY 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...REST OF THE AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE
REGION FOR THE REST OF THE AFTERNOON INTO THIS EVENING. SOME OF
THE STRONGER STORMS MAY PRODUCE HAIL AND GUSTY WINDS. AN ISOLATED
SEVERE STORM IS STILL POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THE CHANCE OF THUNDERSTORMS WILL ALSO PERSIST THROUGH THE
REMAINDER OF THE WEEK AND THE UPCOMING WEEKEND. SOME OF THE
STORMS DURING THE MIDDLE TO LATTER PART OF THE WEEK COULD POSE A
RISK OF SEVERE WEATHER, BUT IT IS TO EARLY TO DETERMINE THE
SPECIFICS OF ANY SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT HAIL A HALF INCH IN DIAMETER OR
GREATER...AND WIND GUSTS OVER 35 MPH.

LMZ521-522-541>543-251100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
239 PM CDT TUE MAY 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...REST OF THE AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS DURING THE REMAINDER OF THE
AFTERNOON INTO EARLY THIS EVENING. SOME OF THE STRONGER STORMS
COULD PRODUCE HAIL AND GUSTY WINDS.

FOG MAY POSE A HAZARD TO MARINERS LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

MARINE FOG MAY RESTRICT VISIBILITY AND POSE A HAZARD TO BOATERS
DURING THE LATTER HALF OF THE WEEK.

THE CHANCE OF THUNDERSTORMS WILL ALSO PERSIST THROUGH REST OF THE
WEEK AND THE UPCOMING WEEKEND.

ECKBERG/SKOWRONSKI

In the hours before

Special weather statement, May 24, 4:28 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
428 PM CDT TUE MAY 24 2016

WIZ005-242230-
VILAS WI-
428 PM CDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR VILAS COUNTY UNTIL 530 PM CDT...

AT 426 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 8 MILES EAST OF MARENISCO TO 9 MILES
SOUTH OF UPSON. MOVEMENT WAS SOUTHEAST AT 30 MPH.

THESE STORMS COULD BECOME SEVERE AS THEY ENTER NORTHWEST VILAS
COUNTY WITH ONE INCH HAIL AND WIND GUSTS UP TO 60 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR...
LAC DU FLAMBEAU AROUND 510 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE STAR LAKE...PRESQUE
ISLE...MANITOWISH WATERS...SAYNER AND TROUT LAKE.

IF THUNDERSTORMS APPROACH YOUR AREA...SEEK STURDY SHELTER UNTIL THE
STORMS PASS.

LAT...LON 4619 8936 4597 8932 4590 8992 4590 9004
      4598 9005 4598 8993 4630 8993
TIME...MOT...LOC 2125Z 317DEG 31KT 4637 8952 4625 9033

ECKBERG

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:28 PM CDTSpecial Weather StatementGRBVilas62 min
May 24, 5:04 PM CDTSpecial Weather StatementGRBDoor41 min
May 24, 5:57 PM CDTSpecial Weather StatementGRBVilas33 min
May 24, 6:46 PM CDTSpecial Weather StatementGRBFlorence44 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.